Calpol dangers – the facts

News recently broke about the dangers of Calpol overuse and the effect it has on children later in life.

Cue a media frenzy and concern by parents about how much Calpol they’ve given their child. But should we really be worried?

As a spoiler, no.

Here are the facts behind the headlines, without the hype.

Capol bottle and syringe

What the media are saying about Calpol

In news articles, a leading paediatrician has stated that the use of Calpol is linked to an increased risk of health problems including asthma if used more than once a month.

They are also saying that paracetamol is being over used by parents to treat high temperatures, when actually it’s not necessary.

Now… the second part sounds a bit dull in comparison to the first doesn’t it? But I have a feeling that this is actually the story that is trying to be told and is a sensible story to tell.

But let’s deal with the shocking first statement – it’s old news and is not fact.

The flawed study

The study they’re talking about (that links asthma to Calpol) surveyed more than 20,000 children and asked their parents about their use of paracetamol in their child’s first year of life. They then stated that children who were given more Calpol were more likely to have wheezing symptoms and develop Asthma.

Let’s think about this. Is this really cause and effect? No.

It’s likely that if a child is having symptoms of wheezing that their parents will naturally give them more Calpol to help their symptoms… rather than Calpol giving them their symptoms in the first place.

The study also only asked parents about wheezing symptoms, which isn’t a medical diagnosis of Asthma on its own.

So as the study was significantly flawed, there is no conclusive proof that Calpol is linked to an increased risk of developing Asthma. This was looked into at depth by drugs authorities who concluded the same.

You can read more about how the study was flawed on NHS choices.

What the story is trying to say

So, now we’ve dealt with that little nugget of truth, we can get down to the real part of the story. That one man has said that some parents could be over dosing their children on Calpol.

There are two sides to this.

The first is the statement that parents are giving children Calpol for high temperatures, when actually it’s not necessary.

This is true. A high temperature does not necessarily mean that a child has a fever and needs Calpol. If they are in pain or discomfort, then yeah… go ahead but if not, let’s not break out that syringe or spoon.

A useful fact, no?

Overdose

The second part is the statement that some parents could be overdosing their children from swapping care over to nursery etc when they may not know how much you’ve already administered. It’s apparently common… but I’m not sure where they’re getting this information from.

Yes, it’s true that if you overdose a child on Calpol (or any drug for that matter), it’ll adversely affect their liver. The same as if we were to take too much medicine. This is why there are dosage instructions on the bottle which shouldn’t be exceeded.

If we think about this sensibly, then all we really need to do is inform the next care giver of how much you’ve already given them so that they can continue what you’ve already started (if necessary) and not go over the recommended limits.

Simple.

But… these sensible truths are far less attention grabbing than the media frenzy around the false part of the story. Would we have heard that we shouldn’t give Calpol for just a high temperature without it being attached to the headline friendly untruth? Probably not. It’s a bit dull, but an important lesson which has now been lost under unwarranted hype.

So, let’s all take a metaphorical chill pill about Calpol – making sure we don’t overdose 😉 – grab a cup of tea and parent on.

My Kid Doesn't Poop Rainbows

Comments 5

  1. Thank you for this. I had somehow missed the hype, and I’m glad as your post has summed it up in an informative and mum friendly way. I like it, and have learned from it. Thanks. Dawn x #fartglitter

  2. The media always turns it into a bigger issue than it is! They make it sound like babies are all drug addicts! don’t exceed what’s on the bottle – write it on a note and then be done with it. Thanks for sharing 🙂 #FartGlitter

  3. Very interesting, I read the article that you mention and I do think that it was blown up out of proportion. The media have a nasty habit of exaggerating things don’t they. Popping over from #fartglitter

  4. Hi, thank you for your useful summary of the Calpol overdose debate. I for one and not worried about it and to be honest when I have a screaming, teething child at 4am I am even less worried about the impact of 5ml of calpol. thanks #fartglitter

  5. Thanks for this. It’s easy to panic when you see these stories and headlines. I certainly don’t need much encouragement to worry. Nice to see a little bit of sensibility among all the hype.

    Thanks for linking up to #fartglitter

Leave a Reply

Your email address will not be published. Required fields are marked *